Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Norman, OK

January 18, 20226 counties in Texas

NWS Norman, OK issued this red flag warning at Jan 18, 2022, 2:21 AM CST for 6 counties in Texas. It took effect at Jan 18, 2022, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2022, 2:21 AM CST (08:21 UTC)
In effect from
Jan 18, 2022, 12:00 PM CST
Expired
Jan 18, 2022, 6:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK

Counties Archer County, TX, Baylor County, TX, Foard County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 65 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2022-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2022-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2728 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS84 KOUN 180821
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
221 AM CST Tue Jan 18 2022

TXZ084>089-181630-
/O.UPG.KOUN.FW.A.0001.220118T1800Z-220119T0000Z/
/O.NEW.KOUN.FW.W.0002.220118T1800Z-220119T0000Z/
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-
221 AM CST Tue Jan 18 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...WARM 
TEMPERATURES...AND DRY FUELS FOR PORTIONS OF WESTERN NORTH 
TEXAS...

* TIMING...Noon until 6 PM Tuesday.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...75 to 80 degrees.

* IMPACTS...Any fires that are able to start will be difficult 
  to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
599 
WWUS84 KOUN 181952
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
152 PM CST Tue Jan 18 2022

TXZ084>089-190000-
/O.CON.KOUN.FW.W.0002.000000T0000Z-220119T0000Z/
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-
152 PM CST Tue Jan 18 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...WARM TEMPERATURES...AND
DRY FUELS FOR PORTIONS OF WESTERN NORTH TEXAS...

* TIMING...Noon until 6 PM Tuesday.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...75 to 80 degrees.

* IMPACTS...Any fires that are able to start will be difficult 
  to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

&&

$$

Mahale

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 17, 10:39 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jan 17, 10:39 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1039 PM CST Mon Jan 17 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 1154 AM CST Mon Jan 17 2022

South to southwest winds will increase today in western Oklahoma as
a lee surface low develops over northeastern NM. Dry downslope air
from eastern NM will mix into northwestern OK this afternoon and
create a small area of elevated fire weather conditions there. By
Tuesday, this surface low will develop a trough from eastern NM and
eastward along the Red River while an upper short-wave trough moves
across western TX. While winds won't be strong along the trough,
very warm January air from the west will bring temperatures
approaching 80 degrees to parts of northern TX and southwestern
OK. This will still create an larger area of elevated fire weather
near and south of the Red River. Temperatures even north of the
Red River will range 10 or so degrees above average for this time
of year.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 202 PM CST Mon Jan 17 2022

The long term will be rather consistent with previous forecasts
and no major changes are expected. Tomorrow night, a shortwave
trough will move off the Desert Southwest and make its way towards
the Southern Plains. An attendant surface low will move through
Oklahoma Tuesday overnight into Wednesday morning. A cold front on
the backside of the low will follow in its wake. Gusty northerly
winds behind the front will help keep high temperatures in the low
40s across the area. Cold air will be in place Wednesday
overnight into Thursday and lows will be in the mid teens across
most of the area. Another mid-level shortwave trough should pass
through Thursday. Models are suggesting that mid-level moisture is
better confined to western and northwestern Oklahoma, and still
expecting some slight chances of snow in these areas. Flurries
could occur just east of these areas, but remain west of I-35.
High temperatures Thursday will be below freezing for much of the
area, and low temperatures will again be in the mid teens across
the area. A gradual warming trend will begin next weekend and into
next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1006 PM CST Mon Jan 17 2022

VFR/no restrictions expected through the forecast period. Mainly
light winds most areas although south/southwest winds will become
gusty south and east of Texas Panhandle surface low tomorrow
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  36  64  33  40 /   0   0   0   0
Hobart OK         33  64  31  43 /   0   0   0   0
Wichita Falls TX  39  75  36  49 /   0   0   0   0
Gage OK           27  62  26  39 /   0   0   0   0
Ponca City OK     31  59  28  37 /   0   0   0   0
Durant OK         38  68  44  55 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...Fire Weather Watch Tuesday afternoon for TXZ084>089.

&&

SHORT TERM...09
LONG TERM....13
AVIATION...11
Hazardous weather outlook, Jan 17, 9:17 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
917 PM CST Mon Jan 17 2022

OKZ004>048-050>052-TXZ083>090-181100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
917 PM CST Mon Jan 17 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Warm, breezy and dry conditions Tuesday afternoon will result in
near-critical fire weather conditions across western north Texas.
A Fire Weather Watch is in effect for Tuesday afternoon.

.Winter Weather...
Light snow is expected across western Oklahoma late Wednesday
night and Thursday with little in the way of accumulations
expected. Elsewhere, brief snow flurries are possible during the
day Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.